Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF
Book Information:

Author: Erich Bohl
Title: Monotonie: Lösbarkeit und Numerik bei Operatorgleichungen
Additional book information: Springer Tracts in Natural Philosophy, vol. 25, Springer-Verlag, Berlin, Heidelberg, New York, 1974, ix + 255 pp., $26.20.

Author: Walter Mead Patterson 3rd
Title: Iterative methods for the solution of a linear operator equation in Hilbert space-A survey
Additional book information: Lecture Notes in Mathematics, vol. 394, Springer-Verlag, Berlin, Heidelberg, New York, 1974, 183 pp., $8.20.

References [Enhancements On Off] (What's this?)

  • 1. M. Altman, Approximation methods in functional analysis, Lecture note, California Institute of Technology, Pasadena, Calif., 1959.
  • 2. Philip M. Anselone, Collectively compact operator approximation theory and applications to integral equations, Prentice-Hall, Inc., Englewood Cliffs, N. J., 1971. With an appendix by Joel Davis; Prentice-Hall Series in Automatic Computation. MR 0443383
  • 3. Jean-Pierre Aubin, Approximation of elliptic boundary-value problems, Wiley-Interscience [A division of John Wiley & Sons, Inc.], New York-London-Sydney, 1972. Pure and Applied Mathematics, Vol. XXVI. MR 0478662
    Gabriel Stolzenberg, Review: Foundations of constructive analysis by Errett Bishop, Bull. Amer. Math. Soc. 76 (1970), 301–323. MR 0257687, 10.1090/S0002-9904-1970-12455-7
  • 4. E. K. Blum, Numerical analysis and computation theory and practice, Addison-Wesley Publishing Co., Reading, Mass.-London-Don Mills, Ont., 1972. Addison-Wesley Series in Mathematics. MR 0408185
  • 5. H. Brézis, Opérateurs maximaux monotones et semi-groupes de contractions dans les espaces de Hilbert, North-Holland Publishing Co., Amsterdam-London; American Elsevier Publishing Co., Inc., New York, 1973 (French). North-Holland Mathematics Studies, No. 5. Notas de Matemática (50). MR 0348562
  • 6. Felix E. Browder, Nonlinear operators and nonlinear equations of evolution in Banach spaces, Nonlinear functional analysis (Proc. Sympos. Pure Math., Vol. XVIII, Part 2, Chicago, Ill., 1968) Amer. Math. Soc., Providence, R. I., 1976, pp. 1–308. MR 0405188
  • 7. Lothar Collatz, Funktionalanalysis und numerische Mathematik, Die Grundlehren der mathematischen Wissenschaften, Band 120, Springer-Verlag, Berlin, 1964 (German). MR 0165651
  • 8. Jane Cronin, Fixed points and topological degree in nonlinear analysis, Mathematical Surveys, No. 11, American Mathematical Society, Providence, R.I., 1964. MR 0164101
  • 9. James W. Daniel, The approximate minimization of functionals, Prentice-Hall, Inc., Englewood Cliffs, N.J., 1971. MR 0272398
  • 10. Vladimir F. Demyanov and Aleksandr M. Rubinov, Approximate methods in optimization problems, Translated from the Russian by Scripta Technica, Inc. Translation edited by George M. Kranc. Modern Analytic and Computational Methods in Science and Mathematics, No. 32, American Elsevier Publishing Co., Inc., New York, 1970. MR 0266018
  • 11. Peter L. Falb and Jan L. de Jong, Some successive approximation methods in control and oscillation theory, Mathematics in Science and Engineering, Vol. 59, Academic Press, New York-London, 1969. MR 0264855
  • 12. Allen A. Goldstein, Constructive real analysis, Harper & Row, Publishers, New York-London, 1967. MR 0217616
  • 13. L. V. Kantorovič, The method of successive approximations for functional equations, Acta Math. 71 (1939), 63-97. MR 1, 18.
  • 14. L. V. Kantorovič, Functional analysis and applied mathematics, Uspehi Matem. Nauk (N.S.) 3 (1948), no. 6(28), 89–185 (Russian). MR 0027947
  • 15. L. V. Kantorovich and G. P. Akilov, Functional analysis in normed spaces, Translated from the Russian by D. E. Brown. Edited by A. P. Robertson. International Series of Monographs in Pure and Applied Mathematics, Vol. 46, The Macmillan Co., New York, 1964. MR 0213845
  • 16. M. A. Krasnosel’skii, Topological methods in the theory of nonlinear integral equations, Translated by A. H. Armstrong; translation edited by J. Burlak. A Pergamon Press Book, The Macmillan Co., New York, 1964. MR 0159197
  • 17. M. A. Krasnosel′skiĭ, Positive solutions of operator equations, Translated from the Russian by Richard E. Flaherty; edited by Leo F. Boron, P. Noordhoff Ltd. Groningen, 1964. MR 0181881
  • 18. M. A. Krasnosel′skiĭ, G. M. Vaĭnikko, P. P. Zabreĭko, Ya. B. Rutitskii, and V. Ya. Stetsenko, Approximate solution of operator equations, Wolters-Noordhoff Publishing, Groningen, 1972. Translated from the Russian by D. Louvish. MR 0385655
  • 19. N. S. Kurpel′, Proektsionno-iterativnye metody resheniya operatornykh uravnenii, Izdat. “Naukova Dumka”, Kiev, 1968 (Russian). MR 0254691
  • 20. Recent Soviet contributions to mathematics, Edited by J. P. LaSalle and S. Lefschetz, The Macmillan Co., New York, 1962. MR 0167383
  • 21. S. G. Mikhlin, The numerical performance of variational methods, Translated from the Russian by R. S. Anderssen, Wolters-Noordhoff Publishing, Groningen, 1971. MR 0278506
  • 22. M. Z. Nashed, Differentiability and related properties of nonlinear operators: Some aspects of the role of differentials in nonlinear functional analysis, Nonlinear Functional Anal. and Appl. (Proc. Advanced Sem., Math. Res. Center, Univ. of Wisconsin, Madison, Wis., 1970) Academic Press, New York, 1971, pp. 103–309. MR 0276840
  • 23. M. Z. Nashed, Generalized inverses, normal solvability, and iteration for singular operator equations, Nonlinear Functional Anal. and Appl. (Proc. Advanced Sem., Math. Res. Center, Univ. of Wisconsin, Madison, Wis., 1970) Academic Press, New York, 1971, pp. 311–359. MR 0275246
  • 24. M. Zuhair Nashed (ed.), Generalized inverses and applications, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1976. University of Wisconsin, Mathematics Research Center, Publication No. 32. MR 0451661
  • 25. Herman H. Goldstine and John von Neumann, Numerical inverting of matrices of high order. II, Proc. Amer. Math. Soc. 2 (1951), 188–202. MR 0041539, 10.1090/S0002-9939-1951-0041539-X
  • 26. J. M. Ortega and W. C. Rheinboldt, Iterative solution of nonlinear equations in several variables, Academic Press, New York-London, 1970. MR 0273810
  • 27. A. M. Ostrowski, Solution of equations in Euclidean and Banach spaces, Academic Press [A Subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1973. Third edition of Solution of equations and systems of equations; Pure and Applied Mathematics, Vol. 9. MR 0359306
  • 28. W. V. Petryshyn, On the approximation-solvability of equations involving 𝐴-proper and psuedo-𝐴-proper mappings, Bull. Amer. Math. Soc. 81 (1975), 223–312. MR 0388173, 10.1090/S0002-9904-1975-13728-1
  • 29. Louis B. Rall, Computational solution of nonlinear operator equations, With an appendix by Ramon E. Moore, John Wiley & Sons, Inc., New York-London-Sydney, 1969. MR 0240944
  • 30. Nonlinear functional analysis and applications, Proceedings of an Advanced Seminar Conducted by the Mathematics Research Center, the University of Wisconsin, Madison, October 12-14, vol. 1970, Academic Press, New York-London, 1971. MR 0272576
  • 31. Alexandru I. Şchiop, Metode aproximative în analiza neliniară, Editura Academiei Republicii Socialiste România, Bucharest, 1972 (Romanian). With an English summary. MR 0349008
  • 32. J. T. Schwartz, Nonlinear functional analysis, Gordon and Breach Science Publishers, New York-London-Paris, 1969. Notes by H. Fattorini, R. Nirenberg and H. Porta, with an additional chapter by Hermann Karcher; Notes on Mathematics and its Applications. MR 0433481
  • 33. Ivan Singer, Best approximation in normed linear spaces by elements of linear subspaces, Translated from the Romanian by Radu Georgescu. Die Grundlehren der mathematischen Wissenschaften, Band 171, Publishing House of the Academy of the Socialist Republic of Romania, Bucharest; Springer-Verlag, New York-Berlin, 1970. MR 0270044
  • 34. M. M. Vainberg, Variational methods for the study of nonlinear operators, Holden-Day, Inc., San Francisco, Calif.-London-Amsterdam, 1964. With a chapter on Newton’s method by L. V. Kantorovich and G. P. Akilov. Translated and supplemented by Amiel Feinstein. MR 0176364
  • 35. M. M. Vaĭnberg, Variatsionnyi metod i metod monotonnykh operatorov v teorii nelineinykh uravnenii, Izdat. “Nauka”, Moscow, 1972 (Russian). MR 0467427
  • 36. M. M. Vaĭnberg and V. A. Trenogin, Teoriya vetvleniya reshenii nilineinykh uravnenii, Izdat. “Nauka”, Moscow, 1969 (Russian). MR 0261416
  • 37. R. S. Varga, Functional analysis and approximation theory in numerical analysis, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1971. Conference Board of the Mathematical Sciences Regional Conference Series in Applied Mathematics, No. 3. MR 0310504

Review Information:

Reviewer: M. Z. Nashed
Journal: Bull. Amer. Math. Soc. 82 (1976), 825-834